Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX

May 7, 2002Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2002, 9:59 PM CDT for Mitchell County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 9:59 PM CDT (02:59 UTC)
Expired
May 7, 2002, 10:45 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

What was reported inside it

TimeReportWhereRemark
May 7, 10:18 PM CDTThunderstorm Wind 52 ELoraine, TX
May 7, 10:18 PM CDTHail 0.88Loraine, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4703 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 080259
SVRMAF
TXC335-080345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLORADO CITY...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  COLORADO CITY...WESTBROOK AND LORAINE

HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 65 MPH...AND VERY 
HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3242 10116 3211 10116 3215 10068 3249 10067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:49 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 7, 2:49 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT TUE MAY 7 2002

DRYLINE EXTENDING ALONG A LINE JUST WEST OF GAIL TO EAST OF MIDLAND
TO JUST WEST OF FORT STOCKTON TO THE EASTERN BIG BEND.  BELIEVE ANY
LOCATIONS TO THE EAST OF THIS LINE ARE FAIR GAME FOR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.  WINDS
BEHIND THE DRYLINE PICKING UP OUT OF THE SOUTHWEST AND WEST WHICH
SHOULD PROPAGATE DRYLINE TO EASTERN FRINGE OF CWA IN NORTHEAST ZONES
...THEN TAILING INTO LOWER TRANS PECOS REGION BY 08/00Z.  7/18Z KMAF
SOUNDING INDICATING MEAGER CAPE AND DECENT CIN.  BEST MOISTURE
CONVERGENCE THIS AFTERNOON RELEGATED TO LOWER TRANS PECOS...BUT COULD
SEE A LITTLE BETTER CONVERGENCE IN EXTREME EASTERN PERMIAN BASIN AS
DRYLINE MAKES IT/S MOVE.  THINK THERE IS ENOUGH INSTABILITY FOR
ISOLATED STORMS THESE LOCATIONS...BUT SEVERE POTENTIAL WILL PROBABLY
BE PRETTY LIMITED DUE TO CAP STRENGTH AND WEAK CONVERGENCE.

WILL KEEP FORECAST DRY WEDNESDAY AS DRYLINE BACKS ONLY OVER PART OF
EASTERN ZONES...THEN IS DRIVEN INTO CENTRAL TEXAS DURING THE DAY
WEDNESDAY.  MODELS IN GOOD AGREEMENT WITH NORTHERN U.S. SHORTWAVE
TROUGH AND ANTICYCLOGENESIS IN IT/S WAKE.  PREFER ETA/ECMWF SOLUTION
AS FAR AS FRONTAL BOUNDARY MOVEMENT THROUGH AREA THURSDAY...
ESPECIALLY SINCE AVN BACKED OFF THIS FURTHER SOUTH SOLUTION.  THIS
SCENARIO WILL COOL MOST LOCATIONS AROUND 10 DEGREES...AND WILL KEEP
DRY FORECAST GOING WITH BOUNDARY FURTHER SOUTH THAN AVN.  MOISTURE
ADVECTS NORTHWEST THURSDAY NIGHT...SETTING UP LOW ORDER POPS FRIDAY
THAT ARE ALREADY IN ZONES.

IN THE EXTENDED...DRYLINE DEVELOPS SATURDAY AND MIXES EAST UNDER
INFLUENCE OF PASSING SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT.
THEREFORE...WILL LEAVE POPS GOING SATURDAY AND WARM TEMPERATURES A
BIT.  AVN COMING AROUND TO DEEPER SOLUTION OF ECMWF WITH THE NEXT
NORTHWEST U.S. SHORTWAVE TROUGH.  WILL LEAVE MINIMAL POPS GOING
SUNDAY AND MONDAY AS IT APPEARS WE MAY HAVE ANOTHER FRONT IN AREA AND
SOME UPPER SUPPORT.  RETURNING LOW LEVEL MOISTURE AND POSSIBLE
DRYLINE SETTING UP AGAIN WILL KEEP MINIMAL POPS IN TUESDAY.

PRELIM TEMPS/POPS BELOW...

MAF  63/93/56/79   -000
LSA  58/92/53/75   -000
6R6  69/97/62/84   1-00
MRF  52/86/48/78   -000
CNM  59/94/56/78   0000

.MAF...
TX...NONE.
NM...NONE.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:27 PM CDTSevere Thunderstorm WarningMAFGlasscock33 min
May 7, 7:56 PM CDTSevere Thunderstorm WarningMAFMitchell34 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningMAFMidland23 min
May 7, 8:25 PM CDTSevere Thunderstorm WarningMAFGlasscock35 min
May 7, 8:45 PM CDTSevere Thunderstorm WarningMAFHoward45 min
May 7, 8:59 PM CDTSevere Thunderstorm WarningMAFGlasscock46 min
May 7, 9:19 PM CDTSevere Thunderstorm WarningMAFMitchell41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.